Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 6, NWS Dodge City, KS

June 24, 1999Ness County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 24, 1999, 5:36 PM CDT for Ness County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1999, 5:36 PM CDT (22:36 UTC)
Expired
Jun 25, 1999, 12:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 242236
FFWDDC
KSC135-250425-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT THU JUN 24 1999

...FLOOD WARNING UNTIL MIDNIGHT FOR COTTONWOOD CREEK...THE NORTH
FORK OF THE WALNUT RIVER...AND THE MIDDLE FORK OF THE WALNUT RIVER...

TORRENTIAL RAINFALL THIS AFTERNOON FROM A NEARLY STATIONARY CLUSTER
OF THUNDERSTORMS OVER NORTHERN LANE COUNTY AND EXTREME NORTHWESTERN
NESS COUNTY HAS RESULTED IN RAPID RISES ON THE COTTONWOOD CREEK AND
THE NORTH AND MIDDLE FORKS OF THE WALNUT RIVER. AT 510 PM CDT THE
NORTH FORK OF THE WALNUT RIVER WAS BANKFULL NEAR THE BOUNDARY
BETWEEN LANE AND NESS COUNTIES. ALTHOUGH ONLY LIGHT RAINFALL IS
EXPECTED OVER THIS AREA THIS EVENING...RUNOFF FROM EARLIER RAINFALL
WILL RESULT IN FLOODING OF LOWLANDS ALONG CREEKS AND RIVERS RUNNING
THROUGH NORTHEASTERN LANE COUNTY AND NORTHWESTERN NESS COUNTY
THROUGH THE EVENING HOURS.

AT 510 PM A TOTAL OF 4.2 INCHES OF RAIN WAS REPORTED 20 MILES WEST
NORTHWEST OF NESS CITY...AND RADAR ESTIMATES SUGGEST THAT A LARGE
AREA OF RAINFALL OF 3 TO 4 INCHES WITH LOCAL TOTALS OF NEAR 5 INCHES
OCCURRED FROM 5 MILES NORTH OF DIGHTON TO THE NESS COUNTY LINE
APPROXIMATELY 7 MILES NORTH OF HIGHWAY 96. MUCH OF THIS RAINFALL
FELL QUICKLY...AND RAPID RISES CAN BE EXPECTED ALONG DRAINAGE
CHANNELS RUNNING THROUGH THIS AREA.

PERSONS WITH PROPERTY AND LIVESTOCK NEAR COTTONWOOD CREEK AND THE
NORTH AND MIDDLE FORKS OF THE WALNUT RIVER SHOULD BE PREPARED TO
TAKE IMMEDIATE ACTION TO AVOID LOSSES DUE TO HIGH WATER. ROADWAYS
NEAR THE AFFECTED STREAMS MAY BE IMPASSABLE. REMEMBER THAT FLOWING
WATER 18 TO 24 INCHES IN DEPTH IS SUFFICIENT TO WASH MOST VEHICLES
FROM ROADWAYS. DO NOT DRIVE INTO WATERn FLOWING ACROSS ROADWAYS.


&
01

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:32 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 24, 3:32 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT THU JUN 24 1999

DIFFICULT FCST TDY AS MID AND UPR LVL FLOW ALMOST NIL AND CNVCTV
OUTFLOWS EVERYWHERE.  PBLMS ARE MANIFOLD IN REFINING A MESOSCALE
FCST POORLY INITIALIZED BY MODELS AND DRIVEN BY NON-HYDROSTATIC
PROCESSES.

CNVCTV INDUCED VORT LINGERS OVR W KS FROM MRNG MCS AND IS REFIRING
STORMS ATTM IN MY NRN ZNS.  CAN ONLY GUESS AT WHERE OUTFLOW BNDRYS
WL BE OR HOW LONG LASTING THE SELF FEEDING CNVCTN WL LAST OR WERE IT
WL MOVE.  WL HV TO LEAVE POPS IN ALL ZNS TNGT AND WL ADJUST POPS
MOMENTS BEFORE SENDING ZNS FOR ONGOING CNVCTN. WL ALSO NEED FLASH
FLOOD WATCH FOR ZNS WITH ONGOING CNVCTN DUE TO SATURATED GROUND AND
WL HV TO FINALIZE THAT LIST JUST BEFORE ZNS ARE SENT AS WELL.

IN LTR PDS NO SIGN OF ANY POLAR SYSTEM CAPABLE OF CLEANING OUT THE
TROPICAL AIRMASS IN PLACE OVR THE RGN AS MDLS CONT TO LEAVE A SLOWLY
STRENGTHENING H5 RDG FM NM NE THRU KS WITH A DAILY HEAT LOW DVLPG
ANYWHERE IN THE LEE SLOPES FROM CO SO INTO THE TX PNHNDL.  THIS SHD
KEEP THE JUICE FOCUSED IN THE HI PLNS DEPENDENT UPON THE DRY LINE
EXISTENCE AND POSITION. CNVCTN TIMING AND LOCATION WL DEPEND AGN ON
LOCATION AND STRENGTH OF CNVCTV INDUCED VORT THUS WL LEAVE AT LEAST
SOME POPS ALL PDS ALLOWING FOR ADJUSTMENT FOR MESOSCALE FORCING BY
SHORT TERM FCSTS.

THE ONLY HOPE FOR RELIEF WOULD BE THE PAC SYSTEM NOW MOVG ON SHORE.
12Z H5 ANAL SHWG 110 METER HGT FALLS AND H20 VPR LOOP SUGGESTS VORT
IN BOTTOM OF UPR TROF OVR PAC MAY GO A BIT FARTHER S THAN NEW AVN
SUGGESTS BUT MUCH IS UNKOWN ABOUT THIS FEATURE UNTIL IT GETS ON
SHORE AND INTO THE DATA FIELDS WHERE MODELS WL BE ABLE TO BETTER
INITIALIZE IT.  FOR NOW WL STICK WITH PERSISTENT AND SLOWLY BUILDING
UPR RDG OVR FA AND THUS AT LEAST SOME CHC FOR SPOTTY CNVCTN NEXT 2
DAYS. MAIN MCS THREAT SHD END UP WAY N TMRW WHERE DVLPG LLJ
INTERSECTS WARM FNT IN DIFLUENT THKNS PTTN THO CANNOT RULE OUT A
ROGUE MCS JUST ABOUT ANYWHERE DUE TO CNVCTVLY INDUCED VORT.

MOS TEMPS A TOUCH TOO WRM EACH DAY DUE TO COPIOUS MSTR AND WL
ADJUST.

EXTENDED DISCUSSION...

NOT A LOT OF TIME FOR DETAILED ANALYSIS OF EXTENDED PACKAGE WITH
RECENT SHORT TERM ADJUSTMENTS AND SVR WX IN THE AREA TO DEAL WITH.
BUT OVERALL...NOT A LOT HAS CHANGED FROM YESTERDAY CONCERNING THE
EXTENDED PACKAGE. WITH ALL THE LOW LEVEL MOISTURE IN THE
REGION...AND NO SIGNIFICANT SUNNY SPELL TO HELP DRY THINGS UP OR
SHUNT THE MOISTURE OUT OF THE AREA...THE CHANCES OF AT LEAST LATE
DAY ISOLATED THUNDERSTORM FORMATION EACH DAY LASTING INTO THE
NIGHTTIME DURING THE ENTIRE PERIOD STILL LOOK PROMISING. THE BIGGEST
CHANCES WILL BE THIS WEEKEND AND THEN TOWARDS THE END OF THE
FORECAST PERIOD AS A VERY SIGNIFICANT WAVE IS EXPECTED TO ENTER THE
AREA VIA MRF GUIDANCE. THE DAY WITH THE LEAST CHANCE LOOKS TO BE
TUESDAY AS CURRENT MRF PROGS HIGH PRESSURE IN THE LOWER LEVELS. BUT
EVEN SO...WHO KNOWS HOW MANY BOUNDARIES AND LEFT OVER CONVECTION MAY
BE STILL BOUNCING AROUND THE AREA. GIVEN THIS UNCERTAINTY...FEEL
UNCOMFORTABLE WITHOUT HAVING AT LEAST A SLIGHT CHANCE.

FOR TEMPS...WILL CONTINUE WITH THINKING OF NEAR FMR GUIDANCE FOR
LOWS AND BELOW NORMAL FOR THE HIGHS GIVEN THE ABUNDANCE OF LOW LEVEL
MOISTURE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/091 065/091 065 623
GCK 063/092 063/092 063 +23
EHA 062/093 062/093 062 424
LBL 063/092 063/092 063 623
HYS 066/089 066/089 066 523
P28 070/089 070/089 070 432

.DDC...FLASH FLOOD WATCH TONIGHT KSZ043>045-062>063-075>077.

JOHNSON/SLEIGHTER

In the hours before

Special weather statement, Jun 24, 4:30 PM CDT, 1 hour 6 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT THU JUN 24 1999

...SPOTTER ACTIVATION MAY BE NEED THIS EVENING AND TONIGHT...

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE FOR SOUTHWEST AND PARTS
OF SOUTH-CENTRAL AND WEST-CENTRAL KANSAS THIS EVENING AND TONIGHT.
THE ATMOSPHERE CONTINUES TO REMAIN UNSTABLE WITH PLENTY OF AVAILABLE
MOISTURE FOR THUNDERSTORM FORMATION.

THE STEERING WINDS...OR THE WINDS WHICH GREATLY INFLUENCE THE
THUNDERSTORM SPEED AND DIRECTION...ARE RELATIVELY LIGHT. THIS WILL
CAUSE THE STORMS TO REMAIN OVER ONE LOCATION FOR AN EXTENDED PERIOD
OF TIME. THIS COULD RESULT IN FLASH FLOODING TO OCCUR...ESPECIALLY
GIVEN THE FACT THAT THE AREA HAS BEEN INUNDATED BY COPIOUS AMOUNTS
OF RAIN THE PAST SEVERAL DAYS.

LARGE HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH SOME OF THESE
STORMS...BUT FLASH FLOODING WILL BE THE MAIN PROBLEM.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

SLEIGHTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:04 PM CDTSevere Thunderstorm WarningDDCHamilton51 min
Jun 23, 7:31 PM CDTSevere Thunderstorm WarningDDCHamilton49 min
Jun 23, 7:58 PM CDTSevere Thunderstorm WarningDDCHamilton47 min
Jun 24, 4:45 AM CDTSevere Thunderstorm WarningDDCKearny50 min
Jun 24, 7:21 AM CDTSevere Thunderstorm WarningDDCGrant49 min
Jun 24, 2:31 PM CDTSevere Thunderstorm WarningDDCLane34 min
Jun 24, 3:28 PM CDTSevere Thunderstorm WarningDDCLane32 min
Jun 24, 3:51 PM CDTFlash Flood WarningDDCLane3 hr
Jun 24, 4:39 PM CDTSevere Thunderstorm WarningDDCFinney36 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.